Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Fractional Calculus and Applied Analysis

Editor-in-Chief: Kiryakova, Virginia

IMPACT FACTOR 2017: 2.865
5-year IMPACT FACTOR: 3.323

CiteScore 2017: 3.06

SCImago Journal Rank (SJR) 2017: 1.967
Source Normalized Impact per Paper (SNIP) 2017: 1.954

Mathematical Citation Quotient (MCQ) 2017: 0.98

See all formats and pricing
More options …
Volume 16, Issue 1


Fractional wave equations with attenuation

Peter Straka / Mark Meerschaert / Robert McGough / Yuzhen Zhou
Published Online: 2012-12-27 | DOI: https://doi.org/10.2478/s13540-013-0016-9


Fractional wave equations with attenuation have been proposed by Caputo [5], Szabo [28], Chen and Holm [7], and Kelly et al. [11]. These equations capture the power-law attenuation with frequency observed in many experimental settings when sound waves travel through inhomogeneous media. In particular, these models are useful for medical ultrasound. This paper develops stochastic solutions and weak solutions to the power law wave equation of Kelly et al. [11].

MSC: Primary 35J05, 26A33; Secondary 60E07

Keywords: fractional derivative; wave equation; stable law; continuous time random walk; subordination; attenuation; dispersion

  • [1] O.P. Agrawal, A general solution for the fourth-order fractional diffusion-wave equation. Fract. Calc. Appl. Anal. 3, No 1 (2000), 1–12. Google Scholar

  • [2] B. Baeumer, D.A. Benson and M.M. Meerschaert, Advection and dispersion in time and space. Phys. A 350, No 2–4 (2005), 245–262. Google Scholar

  • [3] P. Becker-Kern, M.M. Meerschaert and H.P. Scheffler, Limit theorem for continuous time random walks with two time scales. J. Applied Probab. 41, No 2 (2004), 455–466. http://dx.doi.org/10.1239/jap/1082999078CrossrefGoogle Scholar

  • [4] D.T. Blackstock, Transient solution for sound radiated into a viscous fluid. J. Acoust. Soc. Am. 41 (1967), 1312–1319. http://dx.doi.org/10.1121/1.1910474CrossrefGoogle Scholar

  • [5] M. Caputo. Linear models of dissipation whose Q is almost frequency independent-II. Geophys. J. R. Astron. Soc. 13, No 5 (1967), 529–539; Reprinted in: Fract. Calc. Appl. Anal. 11, No 1 (2008), 3–14. http://dx.doi.org/10.1111/j.1365-246X.1967.tb02303.xCrossrefGoogle Scholar

  • [6] W. Chen and S Holm, Modified Szabo’s wave equation models for lossy media obeying frequency power law. J. Acoust. Soc. Am. 114, No 5 (2003), 2570–2574. http://dx.doi.org/10.1121/1.1621392CrossrefGoogle Scholar

  • [7] W. Chen and S. Holm, Fractional Laplacian time-space models for linear and nonlinear lossy media exhibiting arbitrary frequency power-law dependency. J. Acoust. Soc. Am. 115, No 4 (2004), 1424–1430. http://dx.doi.org/10.1121/1.1646399CrossrefGoogle Scholar

  • [8] F.A. Duck, Physical Properties of Tissue. Academic Press, Boston (1990). Google Scholar

  • [9] R. Gorenflo, A. Iskenderov and Yu. Luchko, Mapping between solutions of fractional diffusion-wave equations. Fract. Calc. Appl. Anal. 3, No 1 (2000), 75–86. Google Scholar

  • [10] N. Jacob, Pseudo Differential Operators and Markov Processes, Vol. I. Imperial College Press, London (2001). http://dx.doi.org/10.1142/9781860949746CrossrefGoogle Scholar

  • [11] J.F. Kelly, R.J. McGough, and M.M. Meerschaert, Time-domain 3D Green’s functions for power law media. J. Acoust. Soc. Am. 124, No 5 (2008), 2861–2872. http://dx.doi.org/10.1121/1.2977669CrossrefGoogle Scholar

  • [12] J. Kemppainen, Solvability of a Dirichlet problem for a time fractional diffusion-wave equation in Lipschitz domains. Fract. Calc. Appl. Anal. 15, No 2 (2012), 195–206; DOI:10.2478/s13540-012-0014-3; at http://link.springer.com/article/10.2478/s13540-012-0014-3. CrossrefWeb of ScienceGoogle Scholar

  • [13] A.A. Kilbas, J.J. Trujillo and A.A. Voroshilov, Cauchy-Type problem for diffusion-wave equation with the Riemann-Liouville partial derivative. Fract. Calc. Appl. Anal. 8, No 4 (2005), 403–430; at http://www.math.bas.bg/~fcaa. Google Scholar

  • [14] V.N. Kolokoltsov, Generalized continuous-time random walks, subordination by hitting times, and fractional dynamics. Th. Probab. Appl. 53, No 4 (2009), 594–609. http://dx.doi.org/10.1137/S0040585X97983857CrossrefGoogle Scholar

  • [15] M. Liebler, S. Ginter, T. Dreyer, and R.E. Riedlinger, Full wave modeling of therapeutic ultrasound: Efficient time-domain implementation of the frequency power-law attenuation. J. Acoust. Soc. Am. 116, No 5 (2004), 2742–2750. http://dx.doi.org/10.1121/1.1798355CrossrefGoogle Scholar

  • [16] F. Liu, M.M. Meerschaert, R.J. McGough, P. Zhuang and Q. Liu, Numerical methods for solving the multi-term time-fractional wavediffusion equation. Fract. Calc. Appl. Anal. 16,No 1 (2013), 9–25 (same issue); DOI:10.2478/s13540-013-0002-2; at http://link.springer.com/journal/13540. CrossrefGoogle Scholar

  • [17] F. Mainardi, Fractional Calculus and Waves in Linear Viscoleasticity. Imperial College Press, London (2010). http://dx.doi.org/10.1142/p614CrossrefGoogle Scholar

  • [18] M.M. Meerschaert, D.A. Benson, H.P. Scheffler, and B. Baeumer, Stochastic solution of space-time fractional diffusion equations. Phys. Rev. E 65, No 4 (2002), 1103–1106. http://dx.doi.org/10.1103/PhysRevE.65.041103CrossrefGoogle Scholar

  • [19] M.M. Meerschaert and H.P. Scheffler, Limit theorems for continuous time random walks with infinite mean waiting times. J. Applied Probab. 41, No 3 (2004), 623–638. http://dx.doi.org/10.1239/jap/1091543414CrossrefGoogle Scholar

  • [20] M.M. Meerschaert and H.-P. Scheffler, Triangular array limits for continuous time random walks. Stoch. Proc. Appl. 118, No 9 (2008), 1606–1633. http://dx.doi.org/10.1016/j.spa.2007.10.005CrossrefGoogle Scholar

  • [21] M.M. Meerschaert and A. Sikorskii, Stochastic Models for Fractional Calculus. De Gruyter, Berlin (2012). Google Scholar

  • [22] M.M. Meerschaert, P. Straka, Y. Zhou, and J. McGough, Stochastic solution to a time-fractional attenuated wave equation. Nonlinear Dynamics 70,No. 2 (2012), 1273–1281. http://dx.doi.org/10.1007/s11071-012-0532-xWeb of ScienceCrossrefGoogle Scholar

  • [23] Y. Povstenko, Non-central-symmetric solution to timefractional diffusion-wave equation in a sphere under Dirichlet boundary condition. Fract. Calc. Appl. Anal. 15, No 2 (2012), 253–266; DOI:10.2478/s13540-012-0019-y; at http://link.springer.com/article/10.2478/s13540-012-0019-y. Web of ScienceCrossrefGoogle Scholar

  • [24] A.I. Saichev and G.M. Zaslavsky. Fractional kinetic equations: Solutions and applications. Chaos 7, No 4 (1997), 753–764. http://dx.doi.org/10.1063/1.166272CrossrefGoogle Scholar

  • [25] G. Samorodnitsky and M. Taqqu, Stable non-Gaussian Random Processes. Chapman and Hall, New York (1994). Google Scholar

  • [26] I. Stakgold, Green’s Functions and Boundary Value Problems. Second Edition, John Wiley and Sons, New York (1998). Google Scholar

  • [27] M.N. Stojanović, Well-posedness of diffusion-wave problem with arbitrary finite number of time fractional derivatives in Sobolev spaces Hs. Fract. Calc. Appl. Anal. 13, No 1 (2010), 21–42; at http://www.math.bas.bg/~fcaa. Google Scholar

  • [28] T.L. Szabo, Causal theories and data for acoustic attenuation obeying a frequency power-law. J. Acoust. Soc. Am. 97, No 1 (1995), 14–24. http://dx.doi.org/10.1121/1.412332CrossrefGoogle Scholar

  • [29] B.E. Treeby and B.T. Cox, Modeling power law absorption and dispersion for acoustic propagation using the fractional Laplacian. J. Acoust. Soc. Am. 127, No 5 (2010), 2741–2748. http://dx.doi.org/10.1121/1.3377056Web of ScienceCrossrefGoogle Scholar

  • [30] M.G. Wismer, Finite element analysis of broadband acoustic pulses through inhomogenous media with power law attenuation. J. Acoust. Soc. Am. 120, No 6 (2006), 3493–3502. http://dx.doi.org/10.1121/1.2354032CrossrefGoogle Scholar

About the article

Published Online: 2012-12-27

Published in Print: 2013-03-01

Citation Information: Fractional Calculus and Applied Analysis, Volume 16, Issue 1, Pages 262–272, ISSN (Online) 1314-2224, ISSN (Print) 1311-0454, DOI: https://doi.org/10.2478/s13540-013-0016-9.

Export Citation

© 2013 Diogenes Co., Sofia. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Chunye Gong, Weimin Bao, Guojian Tang, Yuewen Jiang, and Jie Liu
Mathematical Problems in Engineering, 2015, Volume 2015, Page 1
Fawang Liu, Mark Meerschaert, Robert McGough, Pinghui Zhuang, and Qingxia Liu
Fractional Calculus and Applied Analysis, 2013, Volume 16, Number 1
A. Hanyga
Journal of Computational Acoustics, 2014, Volume 22, Number 03, Page 1450006

Comments (0)

Please log in or register to comment.
Log in